Hail, Grant
- When
- July 2, 8:25 AM CST
- Where
- Grant County, 0.78 mi NE of Fennimore
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 42.989, -90.640
A cold front moved into southwest Wisconsin on July 2. Isolated severe thunderstorms developed ahead of the front in the morning and again in the afternoon, producing hail up to one inch in diameter.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A cold front moved into southwest Wisconsin on July 2. Isolated severe thunderstorms developed ahead of the front in the morning and again in the afternoon, producing hail up to one inch in diameter.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 2, 1:55 AM CST, 6 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 255 AM CDT WED JUL 2 2008 .SHORT TERM...TODAY THROUGH FRIDAY NIGHT TWO PERIODS OF HEIGHTENED PCPN RISK TODAY...ONE BEING THE CURRENT MORNING CONVECTION...THEN REDEVELOPMENT ALONG A SOUTHWARD MOVING COLD FRONT THIS AFTERNOON. CURRENTLY...SCATTERED SHOWERS AND THUNDERSTORMS ARE FIRING ALONG A COLD FRONT...TRACKING SOUTHEAST ACROSS CENTRAL MN INTO NORTHERN WI. THE FRONT RUNS FROM NEAR DLH SOUTHWEST INTO SD. THE 02.03Z RUC PLACES 500-1000 J/KG OF MUCAPE AROUND THE BOUNDARY...WITH 30 OR SO KTS OF 0-3 KM SHEAR. THE 850 MB MOISTURE TRANSPORT VECTORS AND A LOW LEVEL JET IS ALSO FEEDING NORTHEAST INTO THE BOUNDARY. THE MOISTURE FEED WEAKENS AND TURNS MORE INTO NORTHEAST WI...PER THE RUC...EARLY THIS MORNING...BUT THE INSTABILITY REMAINS PRETTY GOOD. EXPECT THE SCATTERED SHOWERS/STORMS TO CONTINUE ALONG THE FRONT...AFFECTING NORTHERN PARTS OF THE FORECAST AREA EARLY THIS MORNING. MEANWHILE TO THE SOUTHWEST...A STRONGER BRANCH OF THE LOW LEVEL JET AND MOISTURE TRANSPORT WAS FIRING SHOWERS/STORMS ACROSS NORTHCENTRAL IA. THE PCPN WAS MOVING EAST...AND THE RUC TURNS THIS SURGE OF MOISTURE MORE EAST BY 12Z. ENOUGH FORCING TO CONTINUE THE SHOWER/STORMS...ALTHOUGH WHETHER THAT TRACK WILL BE FAR ENOUGH NORTH TO AFFECT NORTHEAST IA/SOUTHWEST WI IS IN QUESTION. WILL LIKELY STAY WITH THE CHANCE POPS FOR THOSE AREAS THIS MORNING FOR NOW...KEYING IN MORE ON THE NORTHERN FRONT/PCPN. HOWEVER...THESE IOWA STORMS WILL HAVE TO BE MONITORED CLOSELY...AND UPDATES MAY BE NEEDED IF THEY SHIFT MORE TO THE NORTH. THE FRONT WILL EXTEND FROM AROUND GRB SOUTHWEST INTO SOUTHEAST NEB BY 18Z...WITH SCATTERED SHOWER/STORM ACTIVITY CONTINUING AROUND IT. SOUTH OF THE BOUNDARY...LOW TO MID 60 DEWPOINTS WILL POOL ACROSS IOWA INTO SOUTHEAST WI...WITH SBCAPES OF 2500-3000 J/KG. WIND SHEAR CONTINUES STRONGEST IN THE 0-3 KM LAYER AND AROUND THE BOUNDARY...AROUND 30 KTS. MEANWHILE...THE SURGE OF LOW LEVEL MOISTURE AND 850 MB WILL CONTINUE TO BE JUST SOUTH...BUT PARALLEL TO THE FRONT. EXPECT INTENSIFICATION AND FURTHER DEVELOPMENT AHEAD OF THE FRONT THIS AFTERNOON AND EVENING...WITH STRONG TO SEVERE STORMS LOOKING LIKELY. HOWEVER...AT THE FRONT/S EXPECTED PACE...THIS WOULD PLACE THE GREATEST RISK FOR STRONG TO SEVERE STORMS FROM SOUTHEAST WI INTO EASTERN IOWA. LOCALLY...THE GREATEST THREAT SHOULD BE ALONG AND SOUTH OF A MAUSTON TO DECORAH LINE. THINK MUCH OF THE DEVELOPMENT WILL START ACROSS PARTS OF THE FORECAST AREA...AND THEN QUICKLY SINK SOUTH WITH THE FRONT. SO...THE SEVERE THREAT SHOULD ONLY LAST FEW HOURS FOR THE FORECAST AREA...PROBABLY IN A 19-23Z TIME FRAME. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS. HEAVY DOWNPOURS CAN BE EXPECTED...WITH PW/S UPWARD OF 1.5 INCHES...BUT AGAIN...THIS SYSTEM IS MOVING THROUGH RAPIDLY...SO NO WIDESPREAD FLOODING PROBLEMS ARE ANTICIPATED. A SFC HIGH LOOKS TO BUILD ACROSS THE UPPER MISSISSIPPI RIVER VALLEY LATE TONIGHT...GRADUALLY TRANSITIONING ACROSS THE EASTERN GREAT LAKES BY SUNDAY. A GOOD AMOUNT OF SUBSIDENCE AND DRYING TO THE ATMOSPHERE SHOULD RESULT IN PLENTY OF SUNSHINE FOR THE BULK OF THE HOLIDAY WEEKEND AS A RESULT. TEMPERATURES WILL BE MUCH COOLER FOR THU THOUGH...AS 850 MB TEMPS CRASH FROM AROUND 19 C TODAY...TO 8 C ON THU. HIGHS IN THE LOW TO MID 70S LOOK REASONABLE. THERE WILL BE SOME GRADUAL WARMING THROUGH THE WEEKEND THOUGH...AS THE WINDS SHIFT TO THE SOUTH FOR SAT/SUN. ONE POTENTIAL FLY IN THE OINTMENT TO THIS EXPECTED DRY PERIOD...AS BOTH THE 02.00Z GFS/NAM WANT TO SLIDE A WEAK 500 MB SHORTWAVE TROUGH FROM THE NORTHERN PLAINS TO ACROSS THE UPPER MISSISSIPPI RIVER VALLEY BY 06Z FRI. THERE ARE SOME HINTS OF SOME 850 MB WARM AIR ADVECTION WITH THIS SMALL FEATURE...BUT THE 850 MB MOISTURE TRANSPORT AND JET ARE ALL WELL SOUTH. DON/T SEE A LOT OF SUPPORT FOR PCPN CHANCES AT THIS TIME...ALTHOUGH THE NAM PAINTS SOME LIGHT QPF. LATEST SREF AND GFS KEEP ANY CHANCES FARTHER SOUTH...WHERE THE MOISTURE AND SOME BETTER LIFT WILL LIE. SO...WILL STAY WITH THE DRY TREND. .LONG TERM...SATURDAY THROUGH TUESDAY MEDIUM RANGE MODELS CONTINUE TO AGREE IN THE OVERALL PATTERN FOR THE WEEKEND INTO EARLY NEXT WEEK...WITH THE UPPER LEVEL RIDGE GIVING WAY TO A 500 MB SHORTWAVE SUNDAY NIGHT. AN ASSOCIATED COLD FRONT WILL SLIDE ACROSS THE UPPER MISSISSIPPI RIVER...BRINGING A SHOWER/STORM THREAT FOR SUNDAY NIGHT AND MONDAY. ZONAL UPPER LEVEL FLOW SHOULD TAKE HOLD THEN FOR MUCH OF THE NEW WORK WEEK...WITH A SFC HIGH BUILDING IN BY MID WEEK. && .AVIATION... AT 07Z COLD FRONT EXTENDED FROM WESTERN LAKE SUPERIOR...TO SOUTHWEST MINNESOTA. SCATTERED CONVECTION WAS OCCURING ALONG AND AHEAD OF THE FRONT FROM CENTRAL MINNESOTA INTO THE UPPER PENINSULA OF MICHIGAN. CONVECTION WAS ALSO OCCURING OVER WESTERN IOWA ON THE NOSE OF LOW LEVEL JET. THE FRONT WILL MAKE STEADY PROGRESSION SOUTHWARD THIS MORNING WITH PASSAGE BETWEEN 14Z-16Z AT KRST AND 15Z-17Z AT KLSE. BAND OF CONVECTION AHEAD OF THE FRONT EXPECTED TO AFFECT BOTH TAF SITES AFTER 10Z THIS MORNING THROUGH FRONTAL PASSAGE TIME. MVFR CEILINGS AND VISIBILITIES EXPECTED WITHIN THE CONVECTION WITH VFR CONDITIONS THE REMAINDER OF THE TIME. HIGH PRESSURE WILL THEN BEGIN TO BUILD SOUTHWARD INTO THE AREA LATER THIS AFTERNOON AND TONIGHT. THIS WILL BRING A GENERAL DECREASE IN CLOUDS THROUGH THE LATE AFTERNOON AND OVERNIGHT HOURS. ALTHOUGH NOT ADDRESSED YET IN THE TAF WILL HAVE TO MONITOR SMOKE FROM CANADIAN FIRES. VISIBILITIES NOW IN THE 4 TO 5 MILE RANGE ACROSS NORTH DAKOTA AND NORTHERN MINNESOTA IN THE WAKE OF THE COLD FRONT. WILL MONITOR SATELLITE TRENDS THROUGH THE MORNING TO SEE IF INCLUSION IN THE 12Z OR 18Z TAFS WILL BE NEEDED. RABERDING && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && RIECK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 502 AM CDT WED JUL 2 2008 IAZ010-011-029-030-WIZ043-044-053>055-061-031100- ADAMS-ALLAMAKEE-CLAYTON-CRAWFORD-FAYETTE-GRANT-JUNEAU-RICHLAND- VERNON-WINNESHIEK- 502 AM CDT WED JUL 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA... AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS AHEAD OF AN APPROACHING COLD FRONT WILL MOVE ACROSS THE REGION THIS MORNING THROUGH THE AFTERNOON HOURS. WITH SURFACE HEATING THIS AFTERNOON AND FAVORABLE WINDS ALOFT SOME OF THE STORMS MAY BE SEVERE. THE GREATEST THREAT LOOKS TO BE GENERALLY SOUTH OF A MAUSTON WISCONSIN...TO DECORAH IOWA LINE. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY NIGHT INTO TUESDAY...BUT AT THIS TIME IT IS TOO EARLY TO DETERMINE THE SEVERE WEATHER POTENTIAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON BETWEEN 1 PM AND 6 PM. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. IAZ008-009-018-019-MNZ079-086>088-094>096-WIZ017-029-032>034-041-042- 031100- BUFFALO-CHICKASAW-CLARK-DODGE-FILLMORE-FLOYD-HOUSTON-HOWARD-JACKSON- LA CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-TAYLOR-TREMPEALEAU-WABASHA- WINONA- 502 AM CDT WED JUL 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA AND SOUTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS AHEAD OF AN APPROACHING COLD FRONT WILL MOVE ACROSS THE REGION THIS MORNING. SOME OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING PEA SIZED HAIL. THE THUNDERSTORM CHANCES WILL THEN DECREASE BY EARLY THIS AFTERNOON AS THE COLD FRONT PUSHES SOUTH OF THE AREA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY NIGHT INTO TUESDAY...BUT AT THIS TIME IT IS TOO EARLY TO DETERMINE THE SEVERE WEATHER POTENTIAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. RABERDING
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
821 AM CDT WED JUL 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0817 AM HAIL 5 SE LA CRESCENT 43.78N 91.22W
07/02/2008 M0.50 INCH LA CROSSE WI NWS EMPLOYEE
&&
DTJPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
913 AM CDT WED JUL 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 AM HAIL VOLK FIELD 43.93N 90.27W
07/02/2008 M0.50 INCH JUNEAU WI AWOS
1405Z METAR KVOK
&&
DAVISThe La Crosse radar (KARX), 103 km away, was scanning. The volume nearest the first event began at 14:26 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122997, 123002, 123005.